Metronidazole-induced linear immunoglobulin A disease in a patient suffering from ulcerative colitis: a case report and focused review of the literature


Published: 29 August 2023
Abstract Views: 268
PDF: 97
Publisher's note
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.

Authors

Linear immunoglobulin (Ig) A disease (LAD) is a rare autoimmune blistering dermatosis caused by linear deposition of IgA1 along the dermoepidermal junction of skin and mucosae. It can affect both children and adults. Although idiopathic in most cases, it can also be associated with infections, malignancies, or drug administration. Among medications, antibiotics are most commonly responsible, particularly vancomycin. We report the case of a 51-year-old female patient who developed mucocutaneous LAD after oral metronidazole administration, which was confirmed by histopathological examination and direct immunofluorescence of one of the bullous lesions. Lesions rapidly cleared after metronidazole discontinuation and a short course of oral methylprednisolone and dapsone. To our knowledge, this is the third reported case of metronidazole-induced LAD, and the first in which metronidazole was not administered in combination with other antibiotics such as ceftriaxone.


Shin L, Gardner JT 2nd, Dao H Jr. Updates in the diagnosis and management of linear IgA disease: A systematic review. Medicina (Kaunas). 2021 Aug 12;57(8):818. DOI: https://doi.org/10.3390/medicina57080818

Lammer J, Hein R, Roenneberg S, Biedermann T, Volz T. Drug-induced linear IgA bullous dermatosis: A case report and review of the literature. Acta Derm Venereol. 2019 May 1;99(6):508-515. DOI: https://doi.org/10.2340/00015555-3154

Fortuna G, Marinkovich MP. Linear immunoglobulin A bullous dermatosis. Clin Dermatol. 2012 Jan-Feb;30(1):38-50. DOI: https://doi.org/10.1016/j.clindermatol.2011.03.008

Mori F, Saretta F, Liotti L, Giovannini M, Castagnoli R, Arasi S, Barni S, Mastrorilli C, Pecoraro L, Caminiti L, Marseglia GL, Barbaud A, Novembre E. Linear immunoglobulin A bullous dermatosis in children. Front Pediatr. 2022 Jul 8;10:937528. DOI: https://doi.org/10.3389/fped.2022.937528

Tekin B, Johnson EF, Wieland CN, Gibson LE, Camilleri MJ, Kalaaji AN, Comfere NI, Peters MS, Lehman JS. Histopathology of autoimmune bullous dermatoses: what's new? Hum Pathol. 2022 Oct;128:69-89. DOI: https://doi.org/10.1016/j.humpath.2022.06.021

Kanda N, Nakadaira N, Otsuka Y, Ishii N, Hoashi T, Saeki H. Linear IgA bullous dermatosis associated with ulcerative colitis: A case report and literature review. Australas J Dermatol. 2020 Feb;61(1):e82-e86. DOI: https://doi.org/10.1111/ajd.13121

Waldman MA, Black DR, Callen JP. Vancomycin-induced linear IgA bullous disease presenting as toxic epidermal necrolysis. Clin Exp Dermatol. 2004 Nov;29(6):633-6. DOI: https://doi.org/10.1111/j.1365-2230.2004.01649.x

Chanal J, Ingen-Housz-Oro S, Ortonne N, Duong TA, Thomas M, Valeyrie-Allanore L, Lebrun-Vignes B, André C, Roujeau JC, Chosidow O, Wolkenstein P. Linear IgA bullous dermatosis: comparison between the drug-induced and spontaneous forms. Br J Dermatol. 2013 Nov;169(5):1041-8. DOI: https://doi.org/10.1111/bjd.12488

Yawalkar N, Reimers A, Hari Y, Hunziker T, Gerber H, Müller U, Pichler W. Drug-induced linear IgA bullous dermatosis associated with ceftriaxone- and metronidazole-specific T cells. Dermatology. 1999;199(1):25-30. DOI: https://doi.org/10.1159/000018173

Kim JS, Choi M, Nam CH, Kim JY, Park BC, Kim MH, Hong SP. Concurrent drug-induced linear immunoglobulin A dermatosis and immunoglobulin A nephropathy. Ann Dermatol. 2015 Jun;27(3):315-8. DOI: https://doi.org/10.5021/ad.2015.27.3.315

Buffon, S., Parietti, M., Carugno, A., Robustelli Test, E., Marzano, A. V., Sena, P., & Vezzoli, P. (2023). Metronidazole-induced linear immunoglobulin A disease in a patient suffering from ulcerative colitis: a case report and focused review of the literature. Dermatology Reports. https://doi.org/10.4081/dr.2023.9831

Downloads

Download data is not yet available.

Citations